Colorado, 2018

Winter Storm in Colorado, January 20 to 21, 2018

January 20 to 21, 2018 · NWS PUB · 3 events in 3 counties and zones

A storm system produced snow, heavy at times over many sections of southern Colorado. Some of the higher reported snow amounts included: six to eight inches of snow near Howard, WestCliffe, Maysville and the Spanish Peaks.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced snow, heavy at times over many sections of southern Colorado. Some of the higher reported snow amounts included: six to eight inches of snow near Howard, WestCliffe, Maysville and the Spanish Peaks. Ten inches of snow was noted near Monument, while 15 inches of snow graced Monarch Pass. Finally, 23 inches of snow was measured near Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 19, 10:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 19, 10:35 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1035 PM MST Fri Jan 19 2018

.SHORT TERM...(This evening through Saturday)
Issued at 309 PM MST Fri Jan 19 2018

...Areas of High Fire Danger ahead of Approaching Storm...

There are some spots of critical fire weather conditions out there
this afternoon, primarily through the Arkansas River gap shooting
through Canon City out onto the plains.  An area of stronger winds
and, thus, higher fire danger is also occuring through the gap in
the Sangre De Cristos through La Veta Pass, spilling out onto the
plains toward Walsenburg.  But, such conditions have been fairly
localized today.  There will be more such areas tomorrow afternoon
but again fairly localized.  Relative humidities come up just a bit
keeping the overall threat down.  So, no fire weather highlights
needed.  However, this would still be a good day to avoid outdoor
burning or other activities that could accidentally start a wildfire.

Saturday afternoon, a deepening Pacific storm system will begin to
spread snow into the Colorado Continental Divide.  The center of the
storm will be shifting across southern Utah late in the day so the
San Juans will start picking up the snow first. However, not too
much accumulation is expected there through 5 PM...maybe up to
around 3 inches.  Farther north, the onset of most of the snow will
be a bit later, mainly after 5 PM.  So little accumulation expected
up that way through the day, mostly just some local amounts of less
than an inch.  The heavier snow and stronger winds arrive during the
evening.

.LONG TERM...(Saturday night through Friday)
Issued at 309 PM MST Fri Jan 19 2018

Models in good agreement through the extended period. Ensemble
spreads are also quite low through the extended, with higher
forecast confidence in the pattern evolution. The main differences
in the operational solutions are the minor details.

Saturday night through Sunday night...a strong winter storm system
is forecast to move across the region. The model consensus takes
the upper storm track across Utah, wrapping into a closed low
across southern Colorado, before ejecting northeast across Kansas.
There are two main concerns with this upper storm system, one
being snowfall across the region, the other being strong winds
across the Plains behind the cold front.

Expect periods of heavy snowfall over the San Juan and La Garita
ranges Saturday night through Sunday morning. Gusty winds will
produce areas of blowing snowfall. Snow accumulations of 7 to 10
inches with local amounts up to 20 inches are expected. Travel
will be challenging Sunday morning over area passes.

Periods of heavy snow will start by late Saturday night over the
Central Mountains, spreading east into the Eastern Mountains
through the morning hours on Sunday. Generally 5 to 10 inches are
expected with locally higher amounts possible.

A strong cold front is forecast to drop south across the Plains by
Sunday morning. Strong north winds gusting 45 to 55 mph are
expected behind the front. Snow will quickly spread across the
Palmer Divide by Sunday morning, and spread south and east through
Sunday afternoon and evening. There are several factors that may
cause issues on the Plains. Some model projections wrap the upper
level low up Sunday morning into the afternoon across the Plains,
with a heavier band of snow. This heavier band of snow looks to
stretch from the Raton Mesa, northeast to Kiowa County at this
time. Of course, storm dynamics will have to overcome strong
downsloping winds which tend to limit snowfall over portions of
the Plains. For now, expect the highest snow totals over the
Southern I-25 corridor and over the Palmer Divide with around 2 to
5 inches expected. Out over the Plains, most locations may end up
with 1 to 3 inches, especially where snow is able to overcome the
effects of the strong north winds. We will also have to monitor
storm track trends. A bit further south storm track would put more
favorable northeast wind and a higher potential for more
widespread heavier snowfall through the day on Sunday. Winds will
produce dangerous driving conditions on highways across the Plains
with low visibilities and drifting of snow. Those with high
profile vehicles will experience strong cross winds.

Models in good agreement with this being a fast moving storm
system. Expect snow and wind to decrease from west to east across
the region Sunday night, with dry conditions by Monday morning.

Monday through Friday...broad northwest flow aloft will prevail
Monday into Tuesday. This will bring dry conditions to much of
Southern Colorado, with a few light snow showers possible over the
Central Mountains. By Wednesday, a quick moving high pressure
system will move across the area with dry and warmer conditions.
The next upper level storm system will begin to approach the area
Thursday and Friday. Flow aloft will turn southwesterly and allow
for good mixing across the area. After highs in the 40s Monday
through Wednesday, mid to upper 50s are expected Thursday and
Friday. In addition, humidity values will lower and breezy
conditions could bring elevated fire weather concerns to the
Plains, however, fuels will have to be monitored for response to
expected snowfall.  Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1030 PM MST Fri Jan 19 2018

VFR conditions are expected the next 24 hrs at KCOS, KPUB and
KALS. KALS will likely see gusty southwest winds Sat afternoon,
with gusts of 20-25 kts, and clouds will increase in the evening
with ceilings lowering, but still remaining VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Saturday night through Sunday
afternoon for COZ084.

Winter Storm Watch from Saturday evening through Sunday
afternoon for COZ081-082.

Winter Storm Watch from Saturday evening through Sunday
afternoon for COZ058>061.

Winter Weather Advisory from 2 PM Saturday to 2 PM MST Sunday
for COZ066-068.

&&

SHORT TERM...LW
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jan 19, 9:00 PM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
900 PM MST Fri Jan 19 2018

COZ058>089-093>099-210400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
900 PM MST Fri Jan 19 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near-critical fire weather conditions will be possible across the
across portions of the southeastern Colorado Plains on Saturday,
as west to southwest winds increase ahead of a strong storm
system moving into the Great Basin.

This storm system is expected to move into the Four Corners
Region Saturday night, and then across southern Colorado through
the day Sunday, before lifting into north central Kansas into
Sunday night. This system will bring gusty winds and moderate to
heavy snowfall to the higher terrain of the Continental Divide
late Saturday afternoon through Sunday morning.

The current forecast path of this storm system supports a period
of wind driven snow across Eastern Colorado on Sunday, with strong
north winds Sunday and Sunday night. Light to moderate snow
accumulations will be possible across portions of the Eastern
Mountains, the Palmer Divide and Raton Mesa, with generally light
snow accumulations possible across the rest of the Southeast
Plains. Hazardous travel conditions will also be possible across
Southeast Colorado on Sunday, with the potential for poor
visibilities in snow and blowing snow.

Another weak storm system could bring some light accumulating
snow to the higher terrain of the central mountains Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

28/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 20, 1:00 AM MST to January 21, 11:30 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
January 20, 6:00 AM MST to January 21, 11:30 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 21, 2:00 AM MST to 5:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730643, 730644, 730641.